Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 9, 2009, 4:12 PM MDT for Box Butte County, Sioux County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2009, 4:12 PM MDT (22:12 UTC)
- Expired
- Jun 9, 2009, 5:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Box Butte County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 176 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:18 PM MDT, 54 minutes earlier.
Area forecast discussion, Jun 9, 3:18 PM MDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT TUE JUN 9 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY... SPLIT FLOW REGIME TO CONTINUE ACROSS THE AREA THROUGH THE PERIOD. TWO SEPARATE BOUNDARIES WERE DRAPED ACROSS THE CWA EARLY THIS AFTERNOON. THE FIRST ONE EXTENDED FROM SOUTH OF LARAMIE THROUGH THE SOUTHERN NEBRASKA PANHANDLE...WHERE CONVECTION INITIATION WAS ALREADY WELL UNDERWAY. THE OTHER BOUNDARY...A COLD FRONT...WAS ALONG A LUSK TO ALLIANCE LINE AND SLOWLY MOVING SOUTH. ADDITIONALLY...A SHORTWAVE LOCATED IN SOUTHERN UTAH WILL EJECT NORTHEAST TOWARDS THE AREA THIS EVENING. THIS SHORTWAVE WILL INTERACT WITH THE AFOREMENTIONED BOUNDARIES TO PRODUCE SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS THROUGH THE EVENING. GIVEN THE TIMING OF THE SHORTWAVE LATER THIS EVENING EXPECT CONVECTION TO LINGER INTO THE OVERNIGHT AS WELL. FOR WEDNESDAY...THE SFC HIGH WILL SETTLE SOUTH INTO THE CENTRAL PLAINS...PUSHING THE COLD FRONT TO THE LARAMIE RANGE. THE PBL WILL COOL BEHIND THE FRONT WHICH WILL STABILIZE THE AIR MASS EAST OF THE LARAMIE RANGE. AREAS WEST OF THE LARAMIE RANGE WILL STILL BE WEAKLY UNSTABLE ON WEDNESDAY AFTERNOON. EXPECT CONVECTIVE COVERAGE TO BE BETTER TOMORROW...BUT OVERALL STRENGTH WILL BE LESS. MUCH OF THE SAME EXPECTED FOR THURSDAY. TEMPERATURES WILL BE COOLER BEHIND THE FRONT ON WEDNESDAY...BUT WILL WARM AGAIN FOR THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO BIG CHANGES SEEN IN THE EXTENDED PERIOD WITH SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED PRETTY MUCH DAILY. EXPECT SOME WARMING OF TEMPERATURES AS THE COOL UPPER OW THAT IS OVER SOUTHERN CANADA MOVES EAST. UPPER RIDGING MOVES ACROSS THE REGION OVER THE WEEKEND WITH SW UPPER FLOW RETURNING EARLY NEXT WEEK. && .AVIATION... CONDITIONS WILL BE MOSTLY VFR...WITH THE EXCEPTION OF MVFR CIGS/VSBYS IN THUNDERSTORMS THIS EVENING AND OVERNIGHT. ALSO...A COLD FRONT WILL DROP SOUTH EAST OF THE LARAMIE RANGE TONIGHT...LOWERING CIGS TO IFR BY WEDNESDAY MORNING. MOUNTAIN OBSCURATION IS ALSO EXPECTED TONIGHT AND WEDNESDAY. SHOWERS AND THUNDERSTORM CHANCES WILL CONTINUE INTO WEDNESDAY. && .FIRE WEATHER... THE DISTRICT REMAINS IN FULL GREEN-UP WITH ABUNDANT RECENT MOISTURE. ADDITIONAL MOISTURE WILL CONTINUE TO LIMIT FIRE WEATHER CONCERNS THROUGHOUT THE DISTRICT. OVERNIGHT HUMIDITY RECOVERIES WILL BE EXCELLENT THROUGH THE PERIOD. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...HAHN LONG TERM...RE
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1013 AM MDT TUE JUN 9 2009 WYZ059>070-101100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-101100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Jun 9, 12:52 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1252 PM MDT TUE JUN 9 2009 NEZ020-021-054-055-WYZ063-065-066-069-070-092100- BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY- LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK... CHEYENNE...PINE BLUFFS 1252 PM MDT TUE JUN 9 2009 ...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 1:28 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CHEYENNE 41.15N 104.79W
06/09/2009 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.
&&Local storm report, Jun 9, 2:47 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FUNNEL CLOUD POTTER 41.22N 103.31W
06/09/2009 CHEYENNE NE PUBLIC
KIMBALL COUNTY DISPATCHER RECEIVED REPORT OF FUNNEL CLOUD
NEAR POTTER OVER 911.
0218 PM FUNNEL CLOUD 15 S SIDNEY 40.92N 102.97W
06/09/2009 LOGAN CO TRAINED SPOTTER
FUNNEL CLOUD 15 MILES WEST OF SIDNEY DISSAPPEARED INTO
CLOUD DO NOT KNOW IF IT TOUCHED DOWN.
0223 PM FUNNEL CLOUD SW POTTER 41.22N 103.31W
06/09/2009 CHEYENNE NE LAW ENFORCEMENT
CHEYENNE COUNTY DISPATCHER REPORTED FUNNEL CLOUD
SOUTHWEST OF POTTER.
&&
AAHSpecial weather statement, Jun 9, 3:27 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT TUE JUN 9 2009 NEZ055-092200- CHEYENNE- 327 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY UNTIL 400 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF COLTON...OR 10 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH. THIS STORM HAS HAD SEVERAL REPORTS OF FUNNEL CLOUDS EARLIER. THIS STORM WAS ALSO CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND PEA TO MARBLE SIZE HAIL. SMALL HAIL IS EXPECTED WITH THIS STORM. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 63 AND 73.
Special weather statement, Jun 9, 3:50 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT TUE JUN 9 2009 NEZ001-092230- SIOUX- 350 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 430 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF AGATE...OR 31 MILES NORTH OF SCOTTSBLUFF...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PEA TO MARBLE SIZE HAIL.
Special weather statement, Jun 9, 4:09 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 409 PM MDT TUE JUN 9 2009 WYZ068-092315- GOSHEN- 409 PM MDT TUE JUN 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 515 PM MDT... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LINGLE...OR 7 MILES WEST OF TORRINGTON...MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING PEA TO MARBLE SIZE HAIL.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:29 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 24 min |
| Jun 9, 2:32 PM MDT | Tornado Warning | CYS | Cheyenne | 43 min |
| Jun 9, 3:26 PM MDT | Areal Flood Advisory | CYS | Cheyenne, Kimball | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.